ER Nurse J sent in this story. BTW, all of the details have been changed, in fact, this is a mere anecdote of what could happen in the ER :D.
It started with a feeling. You know, that gut feeling that nurses get when something is about to go wrong. They call it “nursing instinct”, but no matter the name, it’s never wrong.
My first assessment was nothing out of the ordinary. My patient was on the ventilator for recurrent sepsis, and looking to improve. She responded to my questions appropriately, nodding her head yes when I asked if she felt warm, which correlated to her above 100 degree F temperature. I offered her a cool, wet washcloth for her forehead and a fan, for which she smiled. I asked if she had pain, to which she shook her head no. I continued on, listening to her chest and abdomen, checking her pulses, looking over her IVs, and finished by asking her if she was okay, to which she nodded yes. I informed her I would be right outside her room and would be in periodically to check on her. She smiled, but something still did not feel right.
I sat in an alcove between her room and another patient’s, which allowed me to both see my patient, as well as her monitor. In report I had asked about the patient’s ongoing sinus tachycardia, to which the off-going nurse replied, “The doctors know about it. They’re not concerned, and just want us to keep an eye on it.” How many have heard the “keep an eye on it” warning? That set off an internal alarm, when I continued to watch her heart clipping along in the 130’s. Had it been that high all day? As I looked back in the telemetry monitor records, it seemed it had. I knew her heart couldn’t stand much more after all she had been through.
But I was optimistic. Here she was, on the ventilator, no sedation, no pain, completely appropriate with talks of weaning in the morning. But then, her fever went up. It went up a whole degree in the course of an hour. I went back in to check on her, offered her some Tylenol, to which she eagerly nodded, and administered it via her OG tube. I thought, that the fever could be part of her tachycardia, that hopefully the Tylenol would help, which in turn would help decrease her heart rate. I wanted to believe that things were going okay for my patient, but that internal nudge wouldn’t stop telling me the contrary...... part two next week.x